Hail, Orangeburg
- When
- March 16, 2:55 PM EST to 2:57 PM EST
- Where
- Orangeburg County, 1.8 mi NE of Bowman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.370, -80.660
Public reported 1 inch hail along I-26 near Bowman.
Scattered thunderstorms produced some large hail and damaging winds in the eastern Midlands.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Scattered thunderstorms produced some large hail and damaging winds in the eastern Midlands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 16, 1:38 PM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 238 PM EDT FRI MAR 16 2012 .SYNOPSIS... HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE ACROSS THE REGION THROUGH SATURDAY. A WEAK COLD FRONT WILL DRIFT SOUTHWARD AND DISSIPATE OVER THE REGION SUNDAY. HIGH PRESSURE WILL REGAIN CONTROL THROUGH THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL REMAIN ABOVE NORMAL. && .NEAR TERM /THROUGH TONIGHT/... MODELS INDICATING SOME SHOWER OR POSSIBLE THUNDERSTORM POTENTIAL FOR LATE TODAY....AND RADAR CURRENTLY INDICATING SHOWERS DEVELOPING NEAR THE CSRA AND SOUTHERN MIDLANDS. SLIGHT CHANCE TO CHANCE SHOWERS...WITH SLIGHT CHANCE THUNDER...LOOKS REASONABLE FOR LATE THIS AFTERNOON.ISOLATED SHOWERS IN THE EVENING OTHERWISE PARTLY CLOUDY AND MOS TEMPERATURES LOOK OK. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... ABOVE NORMAL TEMPERATURES WILL CONTINUE AS A WEAK UPPER RIDGE REMAINS IN PLACE OVER THE EASTERN STATES. THE SHORT TERM MODELS INDICATE WEAK SHORT WAVES MOVING THROUGH THE RIDGE OVER THE WEEKEND. A BACK DOOR COLD FRONT IS EXPECTED TO MOVE INTO THE NORTHERN MIDLANDS AND MAY BECOME A FOCUS FOR CONVECTION. AIR MASS WILL BE WEAKLY TO MODERATELY UNSTABLE WITH PRECIPITABLE WATER OVER AN INCH. KEPT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SUNDAY...MAINLY DIURNAL. LARGE SPREAD IN THE POP GUIDANCE AND CONFIDENCE LOW...BUT BELIEVE NORTHERN AREAS SHOULD SEE THE MOST COVERAGE. && .LONG TERM /MONDAY THROUGH FRIDAY/... UPPER RIDGE AND SURFACE HIGH PRESSURE HOLDS ACROSS THE EASTERN U.S. THROUGH THE LONG TERM. ANOMALOUSLY HIGH HEIGHTS WITH ABOVE NORMAL TEMPERATURES IS EXPECTED ACROSS THE REGION. ENSEMBLE POPS ARE AT OR BELOW AVERAGE...SO WILL KEEP THE FORECAST MAINLY DRY. HIGHS IN THE MID 70S TO LOWER 80S. LOWS IN THE 50S. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... VFR CONDITIONS EXPECTED FOR THE REST OF THIS AFTERNOON INTO EARLY TONIGHT...OUTSIDE OF ANY SHOWERS OR A POSSIBLE THUNDERSTORM THAT COULD DEVELOP. CURRENT RADAR INDICATING SHOWERS DEVELOPING NEAR AGS/DNL. FOG POTENTIAL TONIGHT WILL BE DEPENDENT ON CLOUD COVER. ANY LINGERING MID TO HIGH LEVEL CLOUD COVER FROM CONVECTION TO OUR WEST WOULD WORK AGAINST FOG. WILL FORECAST MVFR VSBYS FOR NOW...KEEPING IN MIND LOWER IFR VSBYS WILL BE POSSIBLE ESPECIALLY AT FOG PRONE AGS/OGB. VFR CONDITIONS EXPECTED SATURDAY AFTER ANY MORNING FOG BURNS OFF. ANY CONVECTION SATURDAY WILL BE AFTER 18Z. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN LATE NIGHT/MORNING FOG THROUGH EARLY NEXT WEEK. SCATTERED AFTERNOON SHOWERS OR A POSSIBLE THUNDERSTORM THROUGH SUNDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 535 AM EDT FRI MAR 16 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170945- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 535 AM EDT FRI MAR 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
The Columbia radar (KCAE), 77 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
5 hail. Local standard time, as filed.
Public reported 1 inch hail along I-26 near Bowman.
Public reported quarter size hail on Cattle Creek Road.
Public reported quarter size hail at the Neeses Lawn and Garden Center.
Public reported penny size hail in Neeses.
Crestwood Country Club reported nickel to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361021, 361022, 361023, 361024, 361025.